It’s not uncommon for people with arthritis, back pain or other chronic pain to reach for over-the-counter drugs like acetaminophen and ibuprofen several times a day. But according to a new study from Brigham and Women’s Hospital, these pills may take away more than just your pain. In fact, there is a chance they could cause hearing loss.
The researchers collected data from more than 54,000 women between the ages of 48 and 73 enrolled in the long-running Nurses’ Health Study. Then they analyzed information on usage of aspirin, ibuprofen and acetaminophen, as well as self-reported hearing loss.
It turned out that, the longer the women took ibuprofen or acetaminophen, the higher their risk of hearing loss. However, there was no signification association between hearing loss and aspirin.
“Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications,” said senior author Gary Curhan, MD, SCD.
“Assuming causality, this would mean that approximately 5.5 percent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use,” he added.
Previous research shows a similar link in men.
In that analysis, researchers examined the use of the same medications in men between the ages of 40 and 74. They found that all of the drugs—aspirin, ibuprofen and acetaminophen—increased the risk of hearing loss in the men. They also found that the impact was largest on men under the age of 50.
According to an earlier statement by first author Sharon Curhan, M.D., part of the reason for this may be that these drugs reduce blood flow to the cochlea and impair its function. They may also deplete factors that protect the cochlea from damage.
If you take these types of medication on a regular basis, you may want to talk to your doctor about other pain relief alternatives.
Longer Use of Pain Relievers Associated With Hearing Loss in Women. Press Release. Brigham and Women’s Hospital. Dec 2016.
Curhan SG, et al. Analgesic Use and the Risk of Hearing Loss in Men. Am J Med. 2010 Mar; 123(3): 231–237.
Popular Pain-relieving Medicines Linked to Hearing Loss in Women Press Release. Brigham and Women’s Hospital. Dec 2016. Sept 2012.